Document Type: Case Report

Authors

1 University of Rochester Medical Center Rochester, New York, USA

2 St. John Fisher College Wegmans School of Pharmacy, Rochester, New York, USA

3 University of Rochester Medical Center, Rochester, New York, USA

Abstract

Background: Lisdexamfetamine is a stimulant used for the treatment of attention-deficit/hyperactivity disorder. Limited data exist regarding the presentation and management of patients with lisdexamfetamine toxicity.
Case presentation: A 17-year-old female with history of prior suicide attempt presented to the emergency department after ingestion of 50 lisdexamfetamine 40 mg capsules which belonged to a friend. The patient was asymptomatic until approximately seven hours post-ingestion when she developed hypertension, mydriasis and complained of severe headache, blurred vision, chest pain, nausea, and vomiting. The patient was diagnosed with drug-induced hypertensive emergency and phentolamine was administered after lorazepam failed to adequately control her symptoms.
Discussion: While lisdexamfetamine is a pro-drug, onset of clinical effects after ingestion is typically quicker and often consistent with amphetamine intoxication including many sympathomimetic symptoms, not simply those related to vasoconstriction alone. Benzodiazepines are frequently utilized in the management of stimulant toxicity, however were insufficient for our patient. This case highlights a unique presentation of lisdexamfetamine toxicity with primarily alpha adrenergic stimulant effects in addition to altered pharmacokinetics observed in overdose. Phentolamine was effective for management of hypertensive emergency in this patient.
Conclusion: Lisdexamfetamine toxicity may present with delayed onset of clinical effects. Phentolamine may be useful for treating hypertensive emergency resulting from overdose in addition to standard care.

Keywords

Main Subjects